Print This Page

Natural Remedy Resulted in Joint and Muscle Pain

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (80 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have been taking red yeast rice (RYR) for a couple of years. My cholesterol dropped dramatically, but I began to develop muscle aches and joint pain in my legs and hips.

Now my pain has become debilitating and constant. Celebrex helped but gave me burning in my stomach, so I stopped it. My pain has become even worse and is affecting my job and my ability to exercise.

Might it be the RYR? I've been to many doctors who have no idea where this pain is coming from. I have been active my whole life and at 59 I feel like I'm headed toward a battle with chronic pain in my lower extremities. Doctors don't seem to want to admit red yeast rice or statins are the culprit.

A. Red yeast rice is a controversial dietary supplement for lowering cholesterol. It contains low doses of several natural statins. Whether someone is taking atorvastatin (Lipitor), lovastatin, pravastatin, rosuvastatin (Crestor), simvastatin or RYR, muscle and joint pain are possible side effects.

RYR is as effective as pravastatin in lowering LDL cholesterol. Many people tolerate RYR without symptoms, but like you, some people react with muscle and joint pain (American Journal of Cardiology, Jan. 15, 2010). It would be a good idea to stop taking this supplement given your situation.

For more details about red yeast rice and other natural ways to control cholesterol and triglycerides, we're sending you a copy of our book from National Geographic, The People's Pharmacy Quick & Handy Home Remedies.

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (80 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

10 Comments

| Leave a comment

I had similar experience with Statins in Zocor and Lipitor. Do you think I could get my docs to even consider that it was the statins?

I began like you and ended up with diarrhea 24/7; lost 55 pounds and finally at the insistence of my dear wife I got off of them against Medical advice. It wasn't until then that my doc put me on non-statin Rx.

A year or so ago I read of some studies that said RYR had the same side effects as the prescription statins. It should only be used under a Doctors care. Try taking Coq10 for the muscle pain.

take CoQ10 too. may help with pain.

If RYR has a statin as the active ingredient then why was co-enzyme Q-10 not mentioned as a possible supplement to help relieve the muscle pain?

You might want to supplement with Co-enzyme Q10 also, as with any drug or supplement that lowers cholesterol, it also depletes your bodies stores of co-enzyme Q-10, which your muscles need for energy. I have had great results using Red Yeast Rice, with no side effects. Unfortunately, doctors do not always tell you of the possible side effects of prescription cholesterol lowering drugs, but supplementing with coenzyme Q-10 could be beneficial for you, and reduce or eliminate your aches and pains. Hope this is helpful!

Someday we will come to the realization that cholesterol is made by our bodies for a reason. Apparently it helps muscle and joint action, and lowering cholesterol is not healthy for some people.

One of the burning issues here, it seems to me, is the fact that some people don't want to take statins, yet they opt for something "natural"... which IS a statin!
With a prescription statin, at least you have a hope of receiving a standard dose. With RYR, it could vary from brand to brand, bottle to bottle, or even pill to pill.
I have never understood why someone would opt for RYR.

The fact that something is "natural" does not mean it isn't dangerous. If something has an effect, it can also have a side effect.

I have had good results taking red yeast rice extended release. My numbers are all normal.

At age 65, I began taking RYR after years of very high total cholesterol counts. I am fit, slim, and exercise regularly. I had refused medical advice to take statins because of wishing to avoid the side effects of Rx statins. Four months ago I agreed with my physician to take RYR, not realizing that it also contains statins.

Within a month of beginning the RYR, I began experiencing pain in both hips, extending in one leg all the way into my calf muscle. The pain is grinding & miserable, making it quite unpleasant to do weight bearing exercise. I've been wondering if I need hip replacements.

After reading the comments here, it has just now dawned on me that it is probably the RYR. I will try the Co-enzyme Q10. If that doesn't help, I will definitely stop the RYR as I need the ability to move and exercise as much as I need lower cholesterol.

I started using RYR with Omega 3 fish oil to combat high cholesterol about 2 years ago. I have Hashimoto's Thyroiditis and going through menopause as well. I refused to use statins after watching my husband suffer symptoms of unilateral weakness, peripheral neuropathy. He no longer takes them.

I had read about RYR prior to taking them, and read that supplements made here in the states had trace amounts of statins due to rules here in the states. The combination did wonders for my cholesterol and the numbers were great. About three months ago I started to experience odd pains in my arm and leg muscles so I stopped RYR immediately. After a conversation with my doctor I am just resuming taking RYR at a smaller dose and adding COQ10 (100mg 2x a day) to see how I will do.

I will never take any of the prescribed statins that have been suggested to me. I have seen what prolonged statin use can do. I forgot to mention this but the docs thought my husband had MS.... 3 complete MRI'S said no. I am cautious but optimistic about RYR and my doc's suggestion.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.